Kentucky, 2018

Hail in Kentucky, March 16, 2018

March 16, 2018 · NWS PAH · 6 events in 4 counties and zones

A couple of clusters of strong to severe thunderstorms moved along a warm front extending from central Missouri southeastward to the Tennessee Valley. Some storms produced large hail over far western Kentucky, west of Kentucky Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of clusters of strong to severe thunderstorms moved along a warm front extending from central Missouri southeastward to the Tennessee Valley. Some storms produced large hail over far western Kentucky, west of Kentucky Lake. As the storms accelerated eastward towards cooler and more stable boundary layer air, they gradually lost intensity over the Kentucky Lake region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 16, 5:58 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Mar 16, 5:58 PM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
658 PM CDT Fri Mar 16 2018

.UPDATE...
Issued at 658 PM CDT Fri Mar 16 2018

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 210 PM CDT Fri Mar 16 2018

The surface warm front is poised just to the south/west of the FA,
starting to nub into/across the southern SEMO border. Dew points
there are pooling in the mid-upr 50s, in the warm sector, with
gusts into/thru the teens mph accompanying the boundary and its
passage. Still dry 20s dew points hold over our north/east with
drier easterlies prevailing there.

Model soundings show a strong inversion below 10K feet,
effectively capping our rain chances this pm. This is assisted by
teleconnected height rises aloft, in response to the parent Low
pinwheelintg its way toward us from the Plains. We do see some
warm sector elevated/insentropic lift to our south, around MEM,
but this area is staying firmly south of us. Short res models
suggest that should continue to be the case for most of the rest
of the pm.

Things change tonight as the Low moves into Missouri, and the
surface warm front is ultimately drawn northward into/across our
area. The ridge is shunted east and the modeled soundings show
the inversion breaks down, allowing the ample warm/moist advection
to begin to precipitate. Thunder chances are minor, as we see the
back off on the swody1 with gen risk only. It looks to be mainly
with the lift of the warm front as an assisted lifting force, so
from about 00z-09z is the convective (slight) chance mention.
Storm total qpf looks to stay below 1/2 inch for the event, maybe
at 1/4 inch or less for most of us.

Most of the pcpn chance is with the warm front tonight. A
lingering pop in our north/east is carried tmrw, until the Low
itself passes with the trailing cold fropa. It'll be slightly
cooler/drier behind the front for Sunday, but still seasonal.
Pcpn chances return quickly Sunday night, as the upper flow backs
on the other side of the east ward departing ridge.

.LONG TERM...(Monday through Friday)
Issued at 210 PM CDT Fri Mar 16 2018

Forecast confidence is rather high in the larger-scale features
through the extended portion of this forecast.

The latest GFS, ECMWF, and GEM all bring a potent storm system
eastward across our region Monday. It will be a wet day, with at the
least, elevated showers and thunderstorms. The exact path of the
system will determine whether surface-based instability will develop
and bring the potential for severe storms. The deep-layer wind shear
will be impressive, so with any tangible surface-based instability,
supercellular structures will be possible. However, the strong
forcing may result in more linear structures, if the boundaries are
well-defined. The system will be nearly occluded, so the surface
boundaries may not be so well defined. At this point, Monday is
certainly worth monitoring closely for severe weather potential.

The Monday system will move by fairly quickly, but more energy will
dive south behind it and carve out a larger-scale trough, which may
keep the area wet into Wednesday. This trough is expected to push
east of the area later Wednesday into Thursday, as surface high
pressure settles overhead.

There definitely will be a good chance of a light freeze in the
north Tuesday night, and over most of the area Wednesday night. The
growing season is trying to get going across the region, but has not
reached the point where we will begin issuing Frost and Freeze
products just yet.

The surface high will slip east of the area next Friday, and some
warm advection precipitation will be possible Friday or Friday
night.

Temperatures will start out near normal levels Monday and then dip
well below normal Tuesday and Wednesday. We will begin to climb back
toward normal Thursday and Friday.

&&

.AVIATION...
Issued at 658 PM CDT Fri Mar 16 2018

As low pressure approaches tonight, shower coverage will be on the
increase through the evening, especially 02-08Z. A thunderstorm is
also possible later this evening, primarily west of the Wabash and
LBL (including KCGI/KPAH). Ceilings will lower to MVFR through the
evening and persist through much of the night. Partial clearing is
possible in western portions (KCGI/KPAH) later tonight, which could
lead to the development of patchy fog. Eastern portions of the area
(including KEVV/KOWB) will likely hang on to MVFR ceilings through
much of Saturday, while VFR conditions return to the rest of the
area. Southeast winds ahead of the warm front will become southerly
with the front's passage tonight, then shift westerly on Saturday
behind a cold front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Mar 16, 1:15 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
215 PM CDT Fri Mar 16 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
215 PM CDT Fri Mar 16 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A slight chance of thunderstorms will accompany a warm front's
passage across the area tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance of thunderstorms is forecast Monday. It appears the best
chance will be over western Kentucky, where severe storms cannot
be ruled out at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter should stay abreast of the latest forecasts and updates
for potential activation chances.

In the hours before

Local storm report, Mar 16, 10:29 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 PM CDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             ORAN                    37.08N 89.65W
03/16/2018  M1.00 INCH       SCOTT              MO   PUBLIC

&&

ALR
Local storm report, Mar 16, 10:32 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1132 PM CDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             BENTON                  37.10N 89.56W
03/16/2018  M1.00 INCH       SCOTT              MO   PUBLIC

&&

ALR
Local storm report, Mar 16, 10:44 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1144 PM CDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             3 N VANDUSER            37.03N 89.69W
03/16/2018  M0.75 INCH       SCOTT              MO   PUBLIC

&&

ALR
Local storm report, Mar 16, 10:50 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1150 PM CDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     HAIL             CANALOU                 36.75N 89.69W
03/16/2018  E0.75 INCH       NEW MADRID         MO   PUBLIC

&&

ALR
Local storm report, Mar 16, 10:52 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1152 PM CDT FRI MAR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             CAIRO                   37.00N 89.18W
03/16/2018  M0.25 INCH       ALEXANDER          IL   EMERGENCY MNGR

&&

ALR

The radar

The Paducah radar (KPAH), 29 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Ballard

When
March 16, 10:57 PM CST
Where
Ballard County, Wickliffe
Measured
1 in hail
Reported by
Social Media
Coordinates
36.970, -89.080

Hail, Ballard

When
March 16, 11:01 PM CST
Where
Ballard County, Blandville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.950, -88.950

Hail, Carlisle

When
March 16, 11:10 PM CST
Where
Carlisle County, 2 mi NE of Cunningham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.941, -88.854

The hail occurred near U.S. Highway 62 between Cunningham and the Ballard County line.

Hail, Graves

When
March 16, 11:16 PM CST to 11:20 PM CST
Where
Graves County, 4.55 mi NW of Kansas to 3.5 mi N of Kansas
Measured
1.75 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
36.946, -88.779

Along the northern border of Graves County near Melber, golf ball sized hail was reported. The hail was mostly nickel to quarter sized, with golf ball hail mixed in. Multiple photos of the hail were posted on social media. The largest hailstones appeared to be a conglomeration of smaller stones.

Hail, Graves

When
March 16, 11:34 PM CST
Where
Graves County, 6 mi S of Symsonia
Measured
1 in hail
Reported by
Public
Coordinates
36.833, -88.520

Hail, Marshall

When
March 16, 11:50 PM CST
Where
Marshall County, Benton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.870, -88.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739932, 739934, 739933, 739935, 739936, 739937.